Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 238, NWS North Platte, NE

July 21, 2023Blaine County, Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2023, 9:13 PM CDT for Blaine County, Brown County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2023, 9:13 PM CDT (02:13 UTC)
Expired
Jul 21, 2023, 10:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, NE, Brown County, NE

The radar

The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:07 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 21, 8:07 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
807 PM CDT Fri Jul 21 2023

...Aviation...

.SYNOPSIS...
Issued at 354 PM CDT Fri Jul 21 2023

Key Messages:

- Heat arrives Sunday and persists into next week. The combination
  of heat and humidity could lead to heat index values from the mid
  90s to around 100.

- As the heat builds in, thunderstorms will be very limited next
  week. Only a slight chance at times Wednesday night through
  Friday of next week.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 354 PM CDT Fri Jul 21 2023

A disturbance in northwest flow is shown to drop southeast and y
may trigger isolated showers or thunderstorms mainly east of
Highway 183.

A noticeable warmup on Saturday as H85 temperatures warm to 23C to
28C. This will support highs in the upper 90s and lower 90s with
weak mixing behind a wind shift to a northerly wind during the
afternoon. Isolated thunderstorms may develop in Custer County in
the afternoon, with dry conditions elsewhere. Dry Saturday night,
as any storms will remain southeast of the area.

.LONG TERM...(Sunday through Friday)
Issued at 354 PM CDT Fri Jul 21 2023

Dry conditions will persist through the majority of the long term
period, as an upper ridge center begins to expand from the Four
Corners into the Central and Southern Plains. This will bring hot
temperatures to the region on Sunday and persisting through at
least Friday of next week. Highs from the mid 90s to near 100 are
forecast each day. The ECMWF EFI is a concern, as it continues to
show a number of members suggesting anomalous high temperatures
Monday through Thursday, with a SOT >0 from 0.0 to 0.8 for
portions of the area. When considering this is the
climatologically time warm of the year, this is especially
concerning. This would suggest some highs in the lower triple
digits mid-week, though this remains low confidence. The lowered
confidence is primarily tied to the amount of low level moisture
across the area with recent rainfall and adequate greenness. The
more likely scenario looks to be highs in the upper 90s to near
100 with surface dewpoints remaining elevated in the upper 50s to
middle 60s. This combination of heat and humidity will lead to
increasing heat concerns with heat index values reaching the mid
90s to around 100. Heat headlines may be needed next week.

Despite the heat and upper ridge influence, there will be small
chances for thunderstorms. Predictability is low due to the upper
ridge influence. At this time, the current chances which are
slight chance exist at times Wednesday night through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 800 PM CDT Fri Jul 21 2023

VFR conditions will continue to prevail across all of western and
north central Nebraska the next 24 hrs. A few TSTMS will be
possible this evening across northern NE and then again across
portions of central and southwest NE Saturday afternoon. Winds
will be light, generally less than 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Jul 21, 2:50 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Fri Jul 21 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-222000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Fri Jul 21 2023 /150 PM MDT Fri Jul 21 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated showers and thunderstorms are possible this evening across
portions of the northern Sandhills into north central Nebraska. The
severe risk remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values could approach 100 to 105 degrees by Tuesday and
Wednesday across the region. Take precautions if you must be outside
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 6:49 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
649 PM CDT Fri Jul 21 2023

NEZ005-006-008-220030-
Brown NE-Eastern Cherry NE-Keya Paha NE-
649 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern Cherry,
northwestern Brown and northwestern Keya Paha Counties through 730 PM
CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Littleburg, or 16 miles northeast of Valentine, moving
southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Norden around 730 PM CDT.

Other locations impacted by this storm include Sparks and Smith Falls
State Park.

This includes Highway 12 between mile markers 12 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4285 9992 4272 10023 4300 10043 4300 10009
TIME...MOT...LOC 2349Z 326DEG 18KT 4302 10029

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 21, 7:41 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
741 PM CDT Fri Jul 21 2023

NEZ005-008-220130-
Brown NE-Eastern Cherry NE-
741 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of east central Cherry
and northern Brown Counties through 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Johnstown, or 16 miles northwest of Ainsworth,
moving south at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Johnstown around 755 PM CDT.

Other locations impacted by this storm include Hofeld Lake, Wood
Lake, Moon Lake and Long Lake State Wildlife Management Area.

This includes Highway 20 between mile markers 220 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 10028 4270 10004 4233 9978 4227 10019
TIME...MOT...LOC 0041Z 344DEG 28KT 4266 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Jul 21, 8:40 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
840 PM CDT Fri Jul 21 2023

NEZ005-008-026-220230-
Brown NE-Eastern Cherry NE-Blaine NE-
840 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southeastern Cherry,
southwestern Brown and northeastern Blaine Counties through 930 PM
CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Elsmere, or 19 miles southwest of Ainsworth,
moving south at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hawley Flats, Willow Lake State Wildlife Management Area, Long Lake
State Wildlife Management Area and Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4234 10018 4239 9994 4204 9972 4197 10008
TIME...MOT...LOC 0140Z 343DEG 26KT 4230 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:04 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha41 min
Jul 21, 7:41 PM CDTSpecial Weather StatementLBFBrown49 min
Jul 21, 8:40 PM CDTSpecial Weather StatementLBFBrown50 min
Jul 21, 11:03 PM CDTSpecial Weather StatementLBFCuster42 min
Jul 21, 11:35 PM CDTSpecial Weather StatementLBFDawson25 min
Jul 22, 3:24 PM CDTSpecial Weather StatementLBFGosper21 min
Jul 22, 3:33 PM CDTSpecial Weather StatementLBFDawson27 min
Jul 22, 4:38 PM CDTSpecial Weather StatementLBFCherry22 min
Jul 22, 4:48 PM CDTSpecial Weather StatementLBFCuster27 min
Jul 22, 5:04 PM CDTSpecial Weather StatementLBFCherry26 min
Jul 22, 5:13 PM CDTSpecial Weather StatementLBFCuster17 min
Jul 22, 5:25 PM CDTSevere Thunderstorm WarningLBFCuster24 min
Jul 22, 5:27 PM CDTSpecial Weather StatementLBFHayes48 min
Jul 22, 5:31 PM CDTSpecial Weather StatementLBFCherry44 min
Jul 22, 5:39 PM CDTSevere Thunderstorm WarningLBFHayes28 min
Jul 22, 5:51 PM CDTSpecial Weather StatementLBFGosper9 min
Jul 22, 6:03 PM CDTSpecial Weather StatementLBFThomas42 min
Jul 22, 6:20 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas40 min
Jul 22, 6:47 PM CDTSpecial Weather StatementLBFLogan28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.